Baclofen Withdrawal

Baclofen is a derivative of γ-amino-butyric- acid (GABA) and can be given intrathecal or enterally. Although both routes can result in baclofen withdrawal this post will focus on intrathecal baclofen (ITB) withdrawal. ITB is administered by an implantable pump. Problems secondary to pump failure, catheter dysfunction, CSF leak, and infection including meningitis occurs in up to 30% of      patients with a baclofen pump. 

Withdrawal usually presents in 1-3 days of drug “removal” and is likely due to loss of GABAergic inhibition resulting in excitatory effects. The most common symptoms of baclofen withdrawal include hyperthermia, itching, and worsening spasticity.  Hemodynamic lability, mental status changes, seizures, disseminated intravascular coagulation, rhabdomyolysis, multisystem organ failure, and death are also reported. Patients with ITB pumps who present with fever and unexplained systemic illness should have proper pump function confirmed. An important differential to include in patients with possible baclofen withdrawal would be neuroleptic malignant syndrome, serotonin syndrome, and malignant hyperthermia.

Initial treatment includes intravenous fluids, oral baclofen and intravenous bendzodiazepenes. Enteral baclofen is usually insufficient to stop the withdrawal. Propofol, cyproheptadine and dantrolene are also commonly used. The goal is to temporize the patients condition until ITB administration can be reestablished. ITB administration through lumbar puncture has been described.

Alden TD, et al. Intrathecal baclofen withdrawal: a case report and review of the literature. Childs Nerv Syst. 2002 Oct;18(9-10):522-5. Epub 2002 Jul 23.
Hansen CR, Gooch JL, Such-Neibar T. Prolonged, severe intrathecal baclofen withdrawal syndrome: a case report. Arch Phys Med Rehabil. 2007 Nov;88(11):1468-71.
Bellinger A, et al. Prevention of intrathecal baclofen withdrawal syndrome: successful use of a temporary intrathecal catheter. Reg Anesth Pain Med. 2009 Nov-Dec;34(6):600-2.
McAllen KJ, Schwartz DR. Adverse drug reactions resulting in hyperthermia in the intensive care unit. Crit Care Med. 2010 Jun;38(6 Suppl):S244-52. Review.
This entry was posted in Medications, Neurology, toxicology. Bookmark the permalink.

Leave a Reply

Please log in using one of these methods to post your comment: Logo

You are commenting using your account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Connecting to %s